Alert archive / Kentucky / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 159, NWS Jackson, KY

August 8, 2000Wolfe County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Aug 8, 2000, 4:36 PM EDT for Wolfe County, Kentucky. It was in force for 54 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Aug 8, 2000, 4:36 PM EDT (20:36 UTC)
Expired
Aug 8, 2000, 5:30 PM EDT
In force
54 min
Issued by
NWS Jackson, KY
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Wolfe County, KY

What was reported inside it

TimeReportWhereRemark
Aug 8, 4:48 PM EDTThunderstorm WindCampton, KYNumerous trees were reported down near Callaboose and along Baptist Road.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.6 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2000-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 65 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2000-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
65 J/kg
Mixed-layer CIN
-177 J/kg
Mixed-layer LCL
1127 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KJKL 082037
SVRJKL
KYC237-082130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
436 PM EDT TUE AUG 8 2000

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WOLFE COUNTY IN KENTUCKY

* UNTIL 530 PM EDT

* AT 426 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER VORTEX...OR ABOUT 3 MILES SOUTHEAST OF
  CAMPTON...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  4 MILES SOUTH OF HELECHAWA AT 440 PM EDT
  OVER BELKNAP...3 MILES SOUTH OF LEE CITY AT 445 PM EDT

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...AND VERY HEAVY RAIN.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN JACKSON KY.

LAT...LON 3781 8352 3768 8353 3772 8329 3778 8336

HAL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 3:00 PM EDT, 1 hour 36 minutes earlier.

Area forecast discussion, Aug 8, 3:00 PM EDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
300 PM EDT TUE AUG 8 2000

PREVIOUS ZONE PACKAGE ON THE RIGHT TRACK AND WILL BE KEPT FOR MOST
PART.

MODELS IN GENERAL AGREEMENT ALTHOUGH THE MESO ETA IS THE ODD MODEL
OUT AT THIS TIME. COMPARING THE MODEL TO THE RADAR/SATELLITE AND
CURRENT PRECIPITATION ANALYSIS THE ETA IS CLOSEST WITH THE NGM A
CLOSE SECOND. WITH THAT IN MIND AND GIVEN THE PAST PERFORMANCE OF
THE MODELS...WILL NOT ARGUE WITH MOS AND KEEP NUMBERS DARN CLOSE.
MOST LIKELY WILL OPT FOR SIMILAR POPS...BUT MAY SHAVE THE MAX TEMPS
DOWN ABOUT 5 DEGREES.

IN THE MEANTIME THE SHOWERS AND THUNDERSTORMS WILL CONTINUE TO
DOMINATE THE PATTERN. THESE MESOSCALE FEATURES WILL BE TOUGH TO
FORECAST AND WILL MAKE WORDING IN ZONES REFLECT THE TREND. NOT MUCH
CHANGE THROUGH 60 HOURS AS THE RIDGE AMPLIFIES AND WE STAY IN
CYCLONIC FLOW PATTERN. THIS IS GOOD FOR MADDOX TYPE RAIN EVENTS AND
WILL LIKELY POST A FLASH FLOOD WATCH OVER MUCH OF THE CWA FOR
TONIGHT INTO WEDNESDAY MORNING. \

OZFJKL OUT SHORTLY.

.JKL...FLASH FLOOD WATCH FOR ALL OF EASTERN KENTUCKY TONIGHT INTO
WEDNESDAY MORNING.

LEWIS

In the hours before

Local storm report, Aug 8, 11:05 AM EDT, 5 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1105 AM EDT TUE AUG 08 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0330 AM    MONTICELLO                KY   WIND DAMAGE...
08/08/00   WAYNE                          TREE REPORTED DOWN
                                          IN CITY OF MONTICELLO.
                                          REPORTED BY POLICE
                                          DISPATCH.

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 2:50 PM EDTSevere Thunderstorm WarningJKLMontgomery55 min
Aug 8, 3:16 PM EDTSevere Thunderstorm WarningJKLPowell59 min
Aug 8, 4:08 PM EDTSevere Thunderstorm WarningJKLMorgan37 min
Aug 8, 4:10 PM EDTSevere Thunderstorm WarningJKLBath50 min
Aug 8, 4:57 PM EDTSevere Thunderstorm WarningJKLJohnson33 min
Aug 8, 5:39 PM EDTSevere Thunderstorm WarningJKLKnott, Perry36 min
Aug 8, 5:46 PM EDTSevere Thunderstorm WarningJKLPike44 min
Aug 8, 5:56 PM EDTSevere Thunderstorm WarningJKLKnott34 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.